The consumption of daily nutritional supplements has risen dramatically all over the world. Many people believe that dietary supplements, if not useful, are at least safe to fulfil small dietary gaps. Many nutritional supplements have not been approved by Federal Drug Administration due to their unregulated active ingredients, but they are available as over the counter. One of the active ingredients, exogenous triiodothyronine (T3), has been reported in dietary supplements. We present a case of sudden onset of tetraparesis. Laboratory workup showed hypokalaemia, low thyroid-stimulating hormone and thyroxine (T4) but normal T3 and thyroglobulin levels. The radioiodine uptake scan also showed reduced uptake. After aggressive serum potassium correction and stopping supplements, his condition got improved. So the suspicion of exogenous T3-induced thyrotoxic periodic paralysis was confirmed.
- metabolic disorders
- vitamins and supplements
- unwanted effects / adverse reactions
Statistics from Altmetric.com
Patient consent for publication Obtained.
Contributors MAC wrote the case presentation, investigation and treatment. WU did the critical literature review and wrote learning points. MAZ did the literature review and wrote background, abstract and discussion. KC did the literature review.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.